Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 30, 2006, 2:03 PM EDT for Essex County, New York. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2006, 2:03 PM EDT (18:03 UTC)
- Expired
- May 30, 2006, 2:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Essex County, NY
The radar
The Burlington radar (KCXX), 89 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:10 PM EDT | TSTM WND DMG | Schroon Lake, NY | TREES AND WIRES DOWN. |
| May 30, 2:10 PM EDT | TSTM WND DMG | Schroon Lake, NY | TREES AND WIRES DOWN. STRUCTURAL DAMAGE FROM FALLEN 60 FOOT TREES. |
| May 30, 2:10 PM EDT | HAIL 1.75 | Schroon Lake, NY | GOLFBALL SIZE HAIL WITNESSED BY LOCAL FIREFIGHTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 301804 SVRBTV NYC031-301830- /O.NEW.KBTV.SV.W.0002.060530T1803Z-060530T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 203 PM EDT TUE MAY 30 2006 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL 230 PM EDT * AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SCHROON LAKE...AND MOVING SOUTHEAST ALONG INTERSTATE 87 AT 20 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4395 7367 4386 7389 4356 7368 4367 7341 $$ HANSON
1 follow-up statement
000 WWUS51 KBTV 301829 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 225 PM EDT TUE MAY 30 2006 NYC031-301835- /O.EXP.KBTV.SV.W.0002.000000T0000Z-060530T1830Z/ ESSEX NY- 228 PM EDT TUE MAY 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ESSEX COUNTY EXPIRES AT 230 PM EDT... AT 228 PM EDT THE STORM WAS NEAR INTERSTATE 87 ON THE ESSEX AND WARREN COUNTY LINE...MOVING SOUTH OUT OF ESSEX COUNTY AT 15 MPH. LAT...LON 4395 7367 4386 7389 4356 7368 4367 7341 $$ HANSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:18 AM EDT, 9 hours 45 minutes earlier.
Area forecast discussion, May 30, 4:18 AM EDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 418 AM EDT TUE MAY 30 2006 .SHORT TERM /TODAY THROUGH THURSDAY NIGHT/... NOT MUCH CHANGE IN OVERALL THINKING CONCERNING GENERAL WX PATTERN ACROSS FA OVER COURSE OF NEXT 60 HOURS AS BACKDOOR FRONT CREEPING SOUTHWEST STALLS INVOF CHVLY OR SLIGHTLY WEST DURING PERIOD. EXISTING BNDRY TO SEPARATE WARM/HUMID/MORE UNSTABLE AIRMASS FROM CHVLY WEST...FROM MORE STABLE MARINE MODIFIED AIRMASS ALONG AND EAST OF GREENS. THIS BNDRY ESP EVIDENT IN BNDRY LYR THETA-E PROFILES... MEAN 850 HPA TEMPS...AS WELL AS GENERAL STABILITY FIELDS. INTERMITTENT SHORTWAVES RIDING SOUTH AND EAST IN BROAD NW FLOW ALOFT TO INTERACT W/BNDRY AND PROVIDE FOCUS FOR SCT/NUMEROUS -SHRAS AND STORMS...ESP DURING AFTERNOON/EVENING HOURS THROUGH WED. LOW SHEAR ENVIRONMENT WILL PRECLUDE ANY ORGANIZATION TO CONVECTIVE ACTIVITY...THOUGH MODIFIED SOUNDINGS YIELD CAPE VALUES IN THE 500-900 J/KG RANGE CHVLY TO LOCALLY 1500 J/KG SLV AND MARGINALLY LOW WBZ HEIGHTS AROUN 10.5-11K FT FOR TODAY. THUS MORE PULSE AND/OR MULTICELLULAR ACTIVITY EXPECTED LATER TODAY...WITH STRONGEST STORMS POSSBLY PRODUCING BRIEF GUSTY WINDS AND/OR MARGINALLY SVR HAIL. BEST THREAT OF ACTIVITY ALONG AND WEST OF STALLED FRONT...GENERALLY FROM CHVLY WEST...THOUGH DUE TO CONVECTIVE NATURE OF PCPN AND FEEDBACK IN MODELS...EXACT PLACEMENT/TIMING STILL SOMEWHAT UNCERTAIN...AND ACTIVITY COULD SET UP INITIALLY SLIGHTLY FURTHER EAST. A CONTINUED CHC OF SHOWERS AND AFTERNOON/EARLY EVENING STORMS WILL BE OFFERED TONIGHT INTO WED AS ADDITIONAL SHORTWAVE ENERGY TOPS THE UPPER RIDGE AND INTERACTS WITH ANY RESIDUALS OF OLD FRONTAL BNDRY. PARTLY TO MOSTLY CLOUDY SKIES EXPECTED AS WELL DURING THIS PERIOD AND SLIGHTLY ON THE MUGGY SIDE..ESP WRN HALF OF FA. FURTHER EAST...MARINE MODIFIED AIRMASS AND MEAN ERLY/SERLY FLOW WILL ARGUE FOR MORE CLOUDS AND SLIGHTLY COOLER MORE STABLE AIRMASS. NONETHELESS...DUE PROXIMITY OF FRONTAL ZONE TO IMMEDIATE WEST WILL ALSO MAINTAIN THUNDER THREAT EAST OF GREENS...BUT PREDOMINANT PCPN TYPE SHOULD BE MORE SHOWERY IN NATURE. BY LATER WED INTO THURSDAY MID TO UPPER FLOW BACKS TO WESTERLY OR SOUTHWESTERLY AS MEAN UPPER RIDGE EASES EAST AND IS SUPPRESSED SOUTHWARD BY ADVANCING UPPER TROUGH ACROSS NRN LAKES STATES. WILL MAINTAIN HIGH TO LIKELY CHC POPS AS NEW AND MORE PRONOUNCED FRONTAL ZONE EVOLVES JUST NORTH OF REGION AND SINKS SLOWLY SOUTHWARD. SOME TIMING/LOCATION DIFFERENCES IN NAM/GFS SOLNS IN REGARDS TO WHERE FRONT SETS UP. AT THIS TIME WILL LEAN TOWARDS NAM SOLN...WHICH ARGUES FOR A MORE NORTHERLY PLACEMENT ACROSS SLV THROUGH EARLY FRIDAY...AND HIGHEST POPS NORTH. && .LONG TERM /FRIDAY THROUGH MONDAY/... NO CHGS TO EXTENDED PORTIONS OF FCST AT THIS TIME. LATEST MED RANGE OP SOLNS CONTINUE TO SUGGEST FRONTAL SYSTEM TO CONTINUE SAGGING SLOWLY SOUTHWARD INTO FRIDAY/EARLY SAT WITH HIGH CHANCES OF PCPN CONTINUING. NAM FURTHEST NORTH SOLNS...GFS FURTHEST SOUTH...AND EURO A NICE MIDDLE OF THE ROAD SCENARIO ACROSS CENTRAL NEW ENGLAND BY FRIDAY. BY LATER FRIDAY SFC LOW PRESSURE TO RIDE NORTHEAST ALONG FRONT AND THEN INTO GULF OF MAINE BY SATURDAY TAKING ANY REMAINING PCPN THREAT WITH IT. THUS SOME SLIGHT TIMING CHANGES MAY BE NEEDED DURING FRI NT/SAT TIME FRAME...BUT INHERITED FCSTS IDEA OF A GENERAL IMPROVING TREND BY LATER THIS WEEKEND STILL APPEARS REASONABLE ATTM. && .AVIATION... IFR/LIFR CONDITIONS IN FOG EARLY THIS MORNING AT KSLK/KMPV. EXPECT THIS TO PERSIST UNTIL 10Z-12Z...AFTER WHICH TIME CONDITIONS WILL IMPROVE RAPIDLY TO VFR. VFR TO OCNL MVFR VSBY AT KMSS/KBTV EARLY TODAY IN PATCHY FOG. AFTER 12Z...PREVAILING CONDITIONS EXPECTED TO BE VFR AT ALL TAF SITES. THERE WILL BE AN INCREASE IN SHRA/TSRA ACTIVITY THIS PM HOWEVER...AND CIGS/VSBYS MAY LOWER TO MVFR OR BRFLY IFR IN ANY PCPN. EXPECT NUMEROUS SHWRS/TSTRMS LATER TDY INTO THIS EVENING...BECOMING MORE SCATTERED TUESDAY NIGHT. WINDS GENERALLY LESS THAN 10 KTS...BUT MAY BE BRIEFLY GUSTY IN VCNTY OF ANY TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JMG LONG TERM...JMG AVIATION...RJS
Hazardous weather outlook, May 30, 6:28 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 628 AM EDT TUE MAY 30 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-311030- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 628 AM EDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY. MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...WITH THE POSSIBILITY OF A MORE WIDESPREAD AND SIGNIFICANT RAINFALL LATER THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 30, 12:10 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1210 PM EDT TUE MAY 30 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-310000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1210 PM EDT TUE MAY 30 2006 ...POTENTIAL FOR STRONG STORMS ACROSS THE NORTH COUNTRY LATER TODAY... ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF STRONG STORMS ACROSS THE NORTH COUNTRY LATER TODAY. THUNDERSTORMS ARE EXPECTED TO FORM OVER SOUTHWEST QUEBEC PROVINCE AND NORTHERN NEW YORK...ESPECIALLY AFTER 200 PM...AND SPREAD SOUTHEAST ACROSS VERMONT THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. EXPECT VERY HEAVY DOWNPOURS...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL WITH ANY OF THE THUNDERSTORMS THAT DO DEVELOP. LIGHTNING OF COURSE WILL BE ANOTHER HAZARD TO EXPECT LATER TODAY. PERSONS ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING SHOULD TAKE THE NECESSARY ACTION AND PREPARE FOR STRONG THUNDERSTORMS. EVENSON
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:24 AM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 51 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.